Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 152, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 31, 2003, 2:13 PM CDT for Franklin County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 2:13 PM CDT (19:13 UTC)
- Expired
- Jul 31, 2003, 3:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Franklin County, KS
The radar
The Topeka radar (KTWX), 88 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 2813 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
383 WUUS53 KTOP 311913 SVRTOP KSC059-312000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 213 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 300 PM CDT * AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF POMONA...OR ABOUT 10 MILES WEST OF OTTAWA...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... POMONA OTTAWA RANTOUL LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3873 9549 3856 9550 3846 9507 3870 9507 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:30 AM CDT, 10 hours 43 minutes earlier.
Area forecast discussion, Jul 31, 3:30 AM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 330 AM CDT THU JUL 31 2003 PRECIP CHANCES AND TIMING OF WEAK FRONTS CONTINUES TO BE MAIN FORECAST CONCERN. MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN. FORECAST AREA SHOULD REMAIN UNDER THE INFLUENCE OF NORTHWEST FLOW THROUGH THE WEEKEND AND INTO NEXT WEEK AS A CLOSED UPPER LOW REMAINS OVER THE GREAT LAKES REGION AND RIDGING OVER THE SOUTHWEST. MODELS ALL AGREE THAT THE BEST CHANCES FOR WIDE SPREAD PRECIP WILL BE TONIGHT AS A WEEK FRONT/TROUGH SLOWS SLIDES SOUTH ACROSS THE AREA. THERE ARE DIFFERENCES HOWEVER IN THE HANDLING OF THIS FEATURE...THE GFS BEING THE SLOWER SOLUTION. THE ETA HAS HANDLED THE LAST COUPLE WEAK FRONTS BETTER AND THINK IT PROBABLY IS DOING SO AGAIN. HAVE COMPROMISED BETWEEN THE TWO BUT LEANED IN THE DIRECTION OF THE ETA FOR MY FORECAST GRIDS. HAVE BUMPED UP POPS INTO THE 40-50% RANGE FOR TONIGHT. AM STILL A LITTLE GUN SHY TO GO LIKELY POPS. THERE IS THE POTENTIAL FOR SOME STORM TO BE SEVERE. LAPSE RATES SHOULD ONCE AGAIN BE FAIRLY STEEP WITH LITTLE OR NO CAP. ALSO STRONGER MID AND UPPER WINDS WILL PROVIDE BETTER SHEER. SEE SWODY1 FOR FURTHER DETAILS ON SEVERE THREAT. WITH THE WEAK TROUGH EXPECTED TO REMAIN ACROSS CENTRAL AND SOUTHERN KS FOR FRIDAY...HAVE CONTINUED WITH THE CHANCE FOR PRECIP...MAKING MINOR ADJUSTMENTS TO WHAT THE PREVIOUS SHIFT HAD. TEMPS FOR FRIDAY COULD BE TRICKY DEPENDING ON CLOUD COVER AND PRECIP. HAVE THE COOLER TEMPS ACROSS EAST CENTRAL KS WHERE THERE SHOULD BE MORE OF THESE TWO THINGS. THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND ETA AFTER FRIDAY. THE ETA WANTS TO BRING SOUTHERLY FLOW BACK FASTER THEN THE GFS. WITH NORTHWEST FLOW AND SOME DRYER AIR MOVING IN...THINK THE ETA MAY BE A BIT TO FAST. HAVE CONTINUED WITH A DRY FORECAST FOR SATURDAY THINKING THE BEST BOUNDARY LAYER CONVERGENCE WILL BE TO OUR WEST AND SOUTH AND FOLLOWED THE GFS HERE A LITTLE MORE CLOSELY. HAVE ONLY MADE MINOR ADJUSTMENTS TO THE REMAINDER OF THE FORECAST. THERE LOOKS TO BE LITTLE CHANGE IN THE LONGWAVE PATTERN. THANKS FOR THE COORDINATION GID. .TOP...NONE WOLTERS
Hazardous weather outlook, Jul 31, 1:47 PM CDT, 26 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 147 PM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. THUNDERSTORM CHANCES MAY DIMINISH FOR A TIME THROUGH THE MID EVENING HOURS BUT ACTIVITY IS EXPECTED TO INCREASE AGAIN TOWARD MIDNIGHT AND THE OVERNIGHT HOURS. SOME OF THESE THUNDERSTORMS COULD ALSO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS THE CONTINUED CHANCE FOR THUNDERSTORMS DURING THE DAY FRIDAY. AS THE DAY PROGRESSES INTO THE EVENING...THE CHANCE FOR THUNDERSTORMS SHOULD BE MAINLY ACROSS EAST CENTRAL KANSAS. SEVERE WEATHER WILL AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THE REST OF TODAY INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF
In the hours before
Local storm report, Jul 31, 1:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
139 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM 5 N OVERBROOK KS .88 INCH HAIL
07/31/03 OSAGEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 49 min |
| Jul 30, 7:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 31 min |
| Jul 31, 1:34 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 26 min |
| Jul 31, 2:19 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 41 min |
| Jul 31, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 47 min |
| Jul 31, 2:59 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 46 min |
| Jul 31, 3:19 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 41 min |
| Jul 31, 3:42 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
| Jul 31, 3:59 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
| Jul 31, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.